Use of gadolinium as a contrast agent during magnetic resonance imaging (MRI) or magnetic resonance angiography (MRA) may increase the risk of a condition called nephrogenic fibrosing dermopathy (NFD) by sevenfold.
NFD is a recently described condition characterized by rapidly progressive skin hardening, tethering (which refers to adherence of the skin to its underlying fascia), and hyperpigmentation in patients with renal failure. Advanced NFD results in flexion contractures that severely impair physical function, as well as systemic fibrosis. Several cases of NFD have been documented following MRA with gadolinium (Nephrol Dial Transplant. 2006;21:1104-1108). Until now, no population-based study has been conducted to identify factors that may predispose a renal failure patient to NFD.
Jonathan Kay, MD, and his colleagues at Massachusetts GeneralHospital in Boston recruited 186 patients from five hemodialysis centers. The patients were screened for a variety of factors, including skin hyperpigmentation, hardening, and tethering. Clinical evidence of NFD was found
in 25 patients (13.4%). In these 25 patients, the 18-month mortality rate was significantly higher compared with the patients without NFD (40% vs. 16%), Dr. Kay reported. Patients who underwent MRI or MRA with gadolinium were at 6.9 times higher risk of NFD than those who did not.
“Physicians caring for patients with underlying renal disease should be vigilant and should look for patients who have skin tightening and thickening, which might indicate the presence of nephrogenic fibrosing dermopathy,” Dr. Kay said.